Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 392, NWS Albuquerque, NM

August 14, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 3:00 PM MDT for Union County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 3:00 PM MDT (21:00 UTC)
Expired
Aug 14, 2017, 3:45 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 200 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS55 KABQ 142100
SVRABQ
NMC059-142145-
/O.NEW.KABQ.SV.W.0392.170814T2100Z-170814T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
300 PM MDT MON AUG 14 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union County in northeastern New Mexico...

* Until 345 PM MDT.

* At 300 PM MDT, a severe thunderstorm was located 7 miles northwest
  of Seneca, or 15 miles north of Clayton, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clayton, Clayton Lake State Park and Seneca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3640 10334 3668 10340 3677 10314 3663 10300
      3653 10300
TIME...MOT...LOC 2100Z 343DEG 9KT 3667 10325 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
385 
WWUS55 KABQ 142126
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
326 PM MDT MON AUG 14 2017

NMC059-142145-
/O.CON.KABQ.SV.W.0392.000000T0000Z-170814T2145Z/
Union-
326 PM MDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EAST CENTRAL UNION COUNTY...

At 326 PM MDT, a severe thunderstorm was located near Clayton Lake
State Park, or 12 miles north of Clayton, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3640 10334 3668 10340 3674 10312 3662 10302
      3653 10300
TIME...MOT...LOC 2126Z 349DEG 8KT 3662 10324 

HAIL...1.00IN
WIND...60MPH
 
$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:53 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 11:53 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT Mon Aug 14 2017

.AVIATION...
18Z TAF CYCLE
Clouds building slowly near the high terrain will develop into ISOLD
storms thru early this evening for central and western NM. Drier air
mixing into the area will increase potential for erratic and gusty
outflow winds. Farther east where deeper moisture and instability is
in place, ISOLD storms will fire up on the east slopes then move
east and merge into a larger linear segment between KCAO, KTCC, and
KCVS aft 23Z. Some of these storms may become strong to severe w/
damaging winds, large hail, and heavy rainfall thru 03Z. As has been
the case the past two nights, -SHRA may linger around the Rio Grande
Valley and parts of eastern NM overnight before clearing by sunrise.
Tuesday will be much drier for central and western NM w/ the precip
focus over far eastern NM.

Guyer

&&

.PREV DISCUSSION...258 AM MDT Mon Aug 14 2017...
.SYNOPSIS...
Dry air will overtake much of state through mid week, but not before
a round of storms later today and again on Tuesday. Storms will
focus over the Southwest Mountains and Northeast Plains later today.
The storms across the Northeast Plains may become strong to severe by
late afternoon into the evening hours. The focus for storms Tuesday
will be across the Eastern Plains, where a few storms may become
strong to severe near the Texas border. Any storms that develop
Wednesday afternoon will be across the Northeast Plains while the
rest of the area remains dry with temperatures at or slightly below
normal. High temperatures will trend up from mid to late week as high
pressure strengthens over the state and dry air remains in place.
Moisture will come back this weekend and result in an uptick in storm
coverage by Sunday.

&&

.DISCUSSION...
The latest water vapor satellite imagery shows a dry air intrusion
progressing east across Southern California into Arizona and far west
New Mexico. Atmospheric moisture will trend down through mid week as
dry westerlies overtake the state, with the PWAT here at KABQ
forecast to drop down to between 0.40-0.50" which would be well below
normal for mid August. Before low layer moisture is scoured-out,
we'll have a shot for storms today and Tuesday. Today's crop will
focus over the Southwest Mountains and Northeast Plains. Storms that
develop across the Northeast Plains this afternoon/evening may become
strong to severe, with the latest NAM12 showing modest sbCAPE near
3500 J/Kg and LIs of -7 to -8C. Unimpressive 0-6km Bulk Shear of
20-30kts will not favor supercell storm structure, so we'll likely
see multi-cell strong storms with some pulse-type severe. By Tuesday,
dry air will continue working over the state and will focus storms
almost exclusively across the Eastern Plains, where a few storms may
be strong to severe given increasing bulk shear. Dry air will
overtake most of the state by Wednesday, with any storms limited to
the far Northeast Plains.

A ridge of high pressure will build north into the state from mid to
late week, with temperatures trending up a bit and a general lack of
storms. A backdoor front will recharge moisture going into the
weekend as high pressure aloft backs off to over central Texas. At
the same time a trough will sharpen up over the California coast,
allowing moisture to advect northward around the upper high
circulation into AZ/NM leading to an uptick in storms that will
continue into early next week.

11

&&

.FIRE WEATHER...
Dry westerly flow aloft ahead of an unseasonably deep upper level
trough moving east through the intermountain west will continue to
eat away at low level moisture across the northwest third of the
state today. Storms will favor the southwest and south-central
mountains along with the eastern plains. On Tuesday, low level
moisture gets scoured out further across all of western and much of
central NM. Afternoon and evening thunderstorms will favor the
eastern Jemez, Sangres and eastern plains. Isolated strong to severe
storms are possible across eastern NM both Tuesday and Wednesday.
All but the far northeast plains will dry out by Wednesday. Dewpoint
temperatures will drop into the mid and upper 30s across the
northwest third Tuesday and across all but the eastern plains
Wednesday.

As the above mentioned upper level trough slides east through the
Central Rockies Wednesday night, a backdoor boundary is forecast to
drop into eastern NM. This front will spell the return of at least
isolated thunderstorms to much of the eastern plains Thursday. By
Friday, the subtropical/Four Corners high begins to rebuild
overhead. Rain cooled outflow from convection across the Southern
Plains states results in low level easterly flow and thunderstorms
favoring areas along and east of the central mountain chain.

GFS and ECWMF continue the idea of shifting the upper high center
southeastward over south TX by the weekend. This allows a potent
subtropical easterly wave to move up from the south and southwest,
possibly resulting in widespread storms Sunday into early next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon Aug 14 2017

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across the Northeast
Plains late this afternoon and evening, with large hail being the
primary severe threat. In addition, locally heavy rainfall may
produced localized flash flooding over already saturated grounds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible across the Eastern Plains
Tuesday afternoon and evening, with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 14, 1:38 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT MON AUG 14 2017

NMZ515-528-142015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
138 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 215 PM
MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Wagon Mound, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 377 and 392.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3592 10499 3606 10498 3613 10469 3586 10469
TIME...MOT...LOC 1938Z 270DEG 9KT 3600 10491

34
Special weather statement, Aug 14, 1:54 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
154 PM MDT MON AUG 14 2017

NMZ527-142030-
Raton Ridge/Johnson Mesa-
154 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Capulin, or 16 miles east of Raton, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Folsom and Capulin.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3690 10384 3665 10404 3685 10431 3700 10417
      3699 10415
TIME...MOT...LOC 1954Z 311DEG 12KT 3688 10414

34
Special weather statement, Aug 14, 1:59 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT MON AUG 14 2017

NMZ539-142030-
Eastern Lincoln County-
159 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Tinnie, or 24 miles southeast of Ruidoso, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Hondo and Tinnie.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3332 10532 3333 10533 3340 10529 3326 10498
      3313 10523 3314 10532
TIME...MOT...LOC 1959Z 217DEG 17KT 3319 10529

34
Special weather statement, Aug 14, 2:13 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT MON AUG 14 2017

NMZ530-142045-
Union County-
213 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Clayton Lake State Park, or 17 miles north of Clayton,
moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clayton Lake State Park, Seneca and Moses.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3647 10320 3668 10342 3681 10326 3668 10300
      3665 10300
TIME...MOT...LOC 2013Z 311DEG 11KT 3670 10327

34
Special weather statement, Aug 14, 2:33 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT MON AUG 14 2017

NMZ529-532-142100-
Eastern San Miguel County-Northeast Highlands-
233 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 300 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trujillo, or 28 miles south of Wagon Mound, moving southeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Maes and Trujillo.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3554 10477 3570 10468 3566 10440 3541 10453
TIME...MOT...LOC 2033Z 292DEG 7KT 3560 10465

34
Special weather statement, Aug 14, 2:39 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT MON AUG 14 2017

NMZ515-528-142115-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
239 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 315 PM
MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ocate, or 12 miles east of Mora. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Luceros, Ojo Feliz and Rainsville.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3603 10525 3615 10509 3604 10488 3585 10511
TIME...MOT...LOC 2039Z 315DEG 4KT 3604 10511

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:06 PM MDTSpecial Weather StatementABQMora24 min
Aug 13, 6:18 PM MDTSevere Thunderstorm WarningABQSan Miguel22 min
Aug 13, 6:31 PM MDTSpecial Weather StatementABQSan Miguel29 min
Aug 13, 6:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 13, 7:06 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel114 min
Aug 14, 1:24 PM MDTSpecial Weather StatementABQUnion36 min
Aug 14, 1:37 PM MDTSpecial Weather StatementABQ23 min
Aug 14, 1:38 PM MDTSpecial Weather StatementABQMora37 min
Aug 14, 1:59 PM MDTSpecial Weather StatementABQ31 min
Aug 14, 2:04 PM MDTSevere Thunderstorm WarningABQLincoln41 min
Aug 14, 2:13 PM MDTSpecial Weather StatementABQUnion32 min
Aug 14, 2:17 PM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 14, 2:33 PM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 14, 2:39 PM MDTSpecial Weather StatementABQMora36 min
Aug 14, 2:44 PM MDTAreal Flood AdvisoryABQUnion2 hr
Aug 14, 3:02 PM MDTAreal Flood AdvisoryABQMora118 min
Aug 14, 3:04 PM MDTSpecial Weather StatementABQColfax26 min
Aug 14, 3:08 PM MDTSpecial Weather StatementABQSan Miguel37 min
Aug 14, 3:10 PM MDTSpecial Weather StatementABQMora35 min
Aug 14, 3:14 PM MDTSevere Thunderstorm WarningABQUnion31 min
Aug 14, 3:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Aug 14, 3:24 PM MDTSpecial Weather StatementABQLincoln36 min
Aug 14, 3:28 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln27 min
Aug 14, 3:43 PM MDTSevere Thunderstorm WarningABQUnion47 min
Aug 14, 4:04 PM MDTAreal Flood AdvisoryABQUnion116 min
Aug 14, 4:27 PM MDTSevere Thunderstorm WarningABQUnion48 min
Aug 14, 4:35 PM MDTTornado WarningABQUnion25 min
Aug 14, 5:04 PM MDTTornado WarningABQUnion9 min
Aug 14, 5:08 PM MDTSpecial Weather StatementABQSan Miguel37 min
Aug 14, 5:12 PM MDTSevere Thunderstorm WarningABQHarding, Union48 min
Aug 14, 5:13 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 14, 5:15 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union45 min
Aug 14, 5:31 PM MDTSpecial Weather StatementABQ29 min
Aug 14, 5:37 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel38 min
Aug 14, 5:58 PM MDTSevere Thunderstorm WarningABQQuay, Union47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.